Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 26, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 9, 2013, 7:55 PM MDT for Granite County, Powell County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2013, 7:55 PM MDT (01:55 UTC)
- Expired
- Aug 9, 2013, 8:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Granite County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 75 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
202 WUUS55 KMSO 100155 SVRMSO MTC039-077-100245- /O.NEW.KMSO.SV.W.0026.130810T0155Z-130810T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 755 PM MDT FRI AUG 9 2013 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL POWELL COUNTY IN WEST CENTRAL MONTANA... NORTHEASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA... * UNTIL 845 PM MDT. * AT 748 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DRUMMOND...AND WAS MOVING NORTH AT 10 MPH. * HEAVY RAINFALL OF AROUND HALF AN INCH IN HALF AN HOUR MAY ALSO PRODUCE MINOR FLOODING OF STREETS AND DIRT ROADS. * LOCATIONS IMPACTED INCLUDE...DRUMMOND...GOLDCREEK...HALL... HELMVILLE...JENS...NEW CHICAGO AND EDS GULCH IN DRUMMOND. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4691 11325 4687 11282 4649 11292 4657 11327 TIME...MOT...LOC 0154Z 187DEG 10KT 4665 11312 $$ DICKERSON
1 follow-up statement
133 WWUS55 KMSO 100227 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 827 PM MDT FRI AUG 9 2013 MTC039-077-100237- /O.CAN.KMSO.SV.W.0026.000000T0000Z-130810T0245Z/ POWELL MT-GRANITE MT- 827 PM MDT FRI AUG 9 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANITE AND CENTRAL POWELL COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND MOVED NORTHEAST OUT OF THE WARNED AREA. LAT...LON 4691 11325 4687 11282 4649 11292 4657 11327 TIME...MOT...LOC 0227Z 187DEG 10KT 4674 11310 $$ DICKERSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:27 PM MDT, 5 hours 28 minutes earlier.
Area forecast discussion, Aug 9, 2:27 PM MDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
227 PM MDT Fri Aug 9 2013
...Thunderstorms developing this afternoon...
.DISCUSSION...Scattered thunderstorms have begun to develop across
central Idaho and into southwest Montana. Storms will continue
to develop through the remainder of the afternoon and into the
evening before showing a decreasing trend in activity. The primary
concerns with these storms are: 1) Frequent lightning, 2) Strong
downdraft/outflow wind gusts, 3) Small hail (generally less than
1/2 inch in diameter, and 4) brief moderate to heavy rainfall.
Saturday through Sunday...The overall weather pattern will mot be
changing much through the weekend. The ridge of high pressure
will reside over the Northern Rockies. Moisture and instability
will be available for shower and thunderstorm development each day
with activity peaking during the afternoon and evening hours.
Storm coverage will be expanding northward involving northwest
Montana during this time frame.
Southwesterly flow during the beginning of the week will keep
temperatures near normal and chances for afternoon thunderstorms
in the forecast. By the middle of the week model guidance agree
that high pressure will again bring drier air and even warmer
temperatures into the end of next week. This high pressure should
also decrease the chances for thunderstorms Wednesday through
Friday.
&&
.AVIATION...Scattered thunderstorms will be impacting north-
central Idaho and west-central Montana through the remainder of
the afternoon and into the evening hours. The airfields most
impacted will be KSMN and KBTM with gusty winds, lightning, and
potential some small hail. This convective activity will be
decreasing after sunset, however, a few cells may linger well into
the night. Conditions will be more favorable across northwest
Montana where storms will likely be confined to the crest of the
Divide. Mountains will be partly obscured at times in clouds and
precipitation.
&&
.FIRE WEATHER...Thunderstorms have begun to develop across the
Nez Perce, Bitterroot, Beaverhead-Deerlodge National Forests and
will eventually make their way into the Clearwater N.F. shortly.
The Red Flag Warning for these forests remains in effect for
lightning and potential for new fire starts, plus strong
downdraft/outflow wind gusts with these storms until later this
evening.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 10 PM MDT this evening
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Missoula/Bitterroot Valleys.
ID...RED FLAG WARNING until 9 PM PDT this evening Lower Hells
Canyon/Salmon River Region...Northern Clearwater
Mountains...Orofino/Grangeville Region.
RED FLAG WARNING until 10 PM MDT this evening Eastern Lemhi
County...Western Lemhi County.
RED FLAG WARNING until 5 AM PDT Saturday Southern Clearwater
Mountains.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Special weather statement, Aug 9, 5:57 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 557 PM MDT FRI AUG 9 2013 MTZ043-100045- POTOMAC/SEELEY LAKE REGION- 557 PM MDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MISSOULA COUNTY UNTIL 645 PM MDT... AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES EAST OF BONNER...OR 20 MILES EAST OF MISSOULA...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POTOMAC. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4692 11347 4684 11354 4689 11367 4696 11362 TIME...MOT...LOC 2357Z 311DEG 4KT 4690 11357
Special weather statement, Aug 9, 6:32 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 632 PM MDT FRI AUG 9 2013 MTZ005-006-100100- BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS- 632 PM MDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI COUNTY UNTIL 700 PM MDT... AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOODSIDE...OR NEAR HAMILTON...MOVING NORTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VICTOR...STEVENSVILLE AND BELL CROSSING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4651 11430 4654 11399 4617 11401 4617 11420 TIME...MOT...LOC 0032Z 174DEG 23KT 4634 11411
Special weather statement, Aug 9, 6:50 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 650 PM MDT FRI AUG 9 2013 MTZ004>006-043-100130- BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 650 PM MDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MISSOULA COUNTY UNTIL 730 PM MDT... AT 642 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 6 MILES SOUTH OF EAST MISSOULA...OR 6 MILES SOUTH OF MISSOULA...MOVING NORTH AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...EAST MISSOULA...BONNER AND WEST RIVERSIDE BURN AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4693 11411 4688 11378 4673 11367 4671 11418 TIME...MOT...LOC 0050Z 180DEG 25KT 4685 11395
Local storm report, Aug 9, 7:05 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
705 PM MDT FRI AUG 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 3 E FLORENCE 46.63N 114.01W
08/09/2013 M0.25 INCH RAVALLI MT NWS EMPLOYEE
DIME SIZE HAIL REPORTED
&&
IRIS SYSTEMLocal storm report, Aug 9, 7:07 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
707 PM MDT FRI AUG 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG HAMILTON 46.25N 114.16W
08/09/2013 RAVALLI MT EMERGENCY MANAGER
MULTIPLE POWER LINES DOWN AROUND TOWN
&&
IRIS SYSTEMLocal storm report, Aug 9, 7:36 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
736 PM MDT FRI AUG 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 3 NNE LOLO 46.81N 114.06W
08/09/2013 E60 MPH MISSOULA MT NWS EMPLOYEE
&&
IRIS SYSTEMThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:32 PM MDT | Special Weather Statement | MSO | Ravalli | 28 min |
| Aug 9, 6:50 PM MDT | Special Weather Statement | MSO | Missoula | 40 min |
| Aug 9, 7:01 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Ravalli | 44 min |
| Aug 9, 7:26 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 34 min |
| Aug 9, 8:02 PM MDT | Special Weather Statement | MSO | Missoula | 43 min |
| Aug 9, 8:22 PM MDT | Areal Flood Advisory | MSO | Granite | 53 min |
| Aug 9, 9:04 PM MDT | Special Weather Statement | MSO | Lake | 41 min |
| Aug 9, 9:11 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 49 min |
| Aug 9, 9:36 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake, Sanders | 39 min |
| Aug 9, 10:28 PM MDT | Special Weather Statement | MSO | Sanders | 62 min |
| Aug 10, 3:27 AM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Lewis and Clark, Missoula and 3 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.